Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

May 3, 2021Elmore County, Alabama

NWS Birmingham, AL issued this special weather statement at May 3, 2021, 6:44 PM CDT for Elmore County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 6:44 PM CDT (23:44 UTC)
Expired
May 3, 2021, 7:15 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL

County Elmore County, AL

The radar

The Maxwell AFB radar (KMXX), 14 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

156 
WWUS84 KBMX 032344
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
644 PM CDT Mon May 3 2021
 
ALZ037-043-045-040015-
Tallapoosa AL-Macon AL-Elmore AL-
644 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELMORE...NORTH CENTRAL
MACON AND SOUTHEASTERN TALLAPOOSA COUNTIES UNTIL 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Liberty City to near
Wetumpka. Movement was east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuskegee, Wetumpka, Tallassee, Notasulga, Eclectic, Martin Dam,
Santuck, Liberty City, Reeves Airport, Tallapoosa City, Southern Lake
Martin, Dexter, Still Waters Resort, Western Lake Martin, Claud,
Yates Dam, Blue Creek Marina, Ware, Reeltown and Yates Reservoir.

LAT...LON 3273 8561 3271 8561 3271 8568 3270 8568
      3270 8570 3258 8570 3258 8566 3257 8566
      3255 8563 3243 8608 3262 8623 3275 8594
      3274 8560 3273 8559
TIME...MOT...LOC 2343Z 284DEG 18KT 3267 8570 3255 8611 

$$

75 Linhares

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 3, 2:02 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 3, 2:02 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
202 PM CDT Mon May 3 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0100 PM CDT Mon May 03 2021/
Through Tuesday.

Showers and storms have blossomed on radar over the past couple of
hours in response to destabilizing conditions at the surface,
along with steep lapse rates aloft. A persistent low-level jet of
45 to 50 knots at 850mb along with 3000-3500 J/kg of SBCAPE are
more than sufficient ingredients to sustain storm updrafts this
afternoon. Large hail and damaging straight-line winds will be the
primary threat but a tornado can't be ruled out, especially in
regards to storms that may interact with mesoscale boundaries.
With the summer-like atmospheric conditions at the surface and
pulse-type storms this afternoon, an updraft could get just enough
additional shear from an old outflow boundary for a tornado to
form. That will certainly bear watching as we go through the
afternoon. The forecast includes likely rain chances through the
early evening hours, then gradually decreasing in coverage. High-
res guidance is hinting at the possibility of some storms lasting
a bit longer toward midnight, so I wouldn't be surprised if an
update may be needed at some point to keep rain chances going a
bit longer.

The more significant severe weather threat will materialize during
the day on Tuesday. Confidence in terms of the severe weather
parameters available for severe storms remains fairly high, but
uncertainties remain in terms of where the severe storms will
develop and propagate as we go through the day. Mesoscale factors
will remain in play, and some high res guidance is hinting at
widespread shower and storm activity during the morning hours. As
is the case with any QLCS or MCS activity, we'll have to closely
monitor the radar trends through the overnight hours in order to
better determine timing of the severe storms as they move through
the area. If we don't get as much morning convection,
destabilization should easily occur and we could get cellular
severe storm development out ahead of what may become our QLCS
that is expected to move across Alabama during the day on Tuesday.
Stay tuned for subsequent mesoscale updates as we go throughout
the evening and overnight hours. Storms should move south of
Central Alabama by late evening, followed by cooler and drier air
moving southward behind the warm front.

56/GDG

.LONG TERM...
/Updated at 0100 AM CDT Mon May 03 2021/

Wednesday through Sunday.

The main trough axis continues to move east of our area early
Wednesday morning. The frontal boundary takes its time getting out
of the area, however, so expect lingering showers across the
southeast through the day, though any thunderstorm chance will be
dwindling as we transition to more of a zonal flow aloft and see
slight amplification of the 850mb ridge int he wake of the trough.

The zonal flow becomes more of a northwesterly flow aloft Thursday
into Friday as another impulse digs out a trough across the Eastern
CONUS. Model guidance still varies somewhat on if this trough will
reach far enough south to bring any chance of rain Thursday night.
For now, will stick closer to the Euro solution, which has better
ensemble agreement, keeping the area dry through Saturday with low
level ridging building across the Gulf States.

A weak upper level shortwave trough slides across the Central Plains
and develops a surface low Saturday night. This low is expected
to slide quickly eastward across the Ohio Valley Sunday morning
through the afternoon, draping a frontal boundary through the MS
Valley. Model guidance varies on the strength of the ridge and
just how far south the frontal boundary reaches by Sunday, so I've
kept rain/thunderstorm chances around 30-40% for Sunday afternoon
across the northern half of Central AL for now. This forecast
will likely change in coming days as we hopefully start to see
more model agreement.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Aviation impacts will abound during this forecast period, with
TSRA expected to impact many terminals this afternoon and evening
and then once again during the day on Tuesday. Wind gusts will
also continue from the south and southwest, with higher gusts
within thunderstorms that pass over terminal sites. Rapid
reductions in visibility can also be expected with any storm.
Amendments can certainly be expected as we go into the evening.
Cigs are expected to lower to IFR category overnight tonight with
plenty of low-level moisture in place. TSRA is expected once
again on Tuesday, but not enough confidence to include as
prevailing just yet in the planning period with timing and
placement issues of the storms.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

56/GDG

&&

.FIRE WEATHER...

Another round of scattered to numerous showers and storms are
expected today, and again on Tuesday before a cold front moves
through the day. Winds will increase from the south and become
southwesterly today. Speeds of 10-12mph are possible today. Drier
air arrives for Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  82  60  77  48 /  30 100  90  40   0
Anniston    68  82  63  77  51 /  30 100  90  50   0
Birmingham  71  82  62  77  52 /  30 100  90  40   0
Tuscaloosa  72  83  62  78  52 /  30 100  80  30   0
Calera      70  81  64  77  53 /  30 100  90  40   0
Auburn      68  81  66  78  55 /  40  90  90  70  10
Montgomery  72  85  68  80  57 /  40  80  80  60  10
Troy        72  85  68  80  58 /  40  70  80  80  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 3, 6:20 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
620 PM CDT Mon May 3 2021

ALZ011>015-017>050-050230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
620 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible through 10 pm for the
southeastern half of Central Alabama. Threats include damaging winds
up to 60 mph and large hail. An isolated tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible Tuesday and Tuesday
evening across the all of Central Alabama. Threats include damaging
winds up to 70 mph, large hail and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed this evening and again on Tuesday.

In the hours before

Local storm report, May 3, 5:24 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             ALEXANDER CITY          32.94N 85.95W
05/03/2021  E0.70 INCH       TALLAPOOSA         AL   PUBLIC

&&

MAL
Special weather statement, May 3, 5:29 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
529 PM CDT Mon May 3 2021

ALZ018>021-032300-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
529 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN...
SOUTHEASTERN ETOWAH...NORTHEASTERN CLEBURNE AND SOUTHERN CHEROKEE
COUNTIES UNTIL 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Glencoe to near Pleasant Gap. Movement was east
at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gadsden, Piedmont, Hokes Bluff, Forney, Glencoe, Tennala, Ballplay,
Pleasant Gap, Ball Flat, Eastern Weiss Lake, Southside, Coloma,
Spring Garden, Cobb City, Knightens Crossroads, Borden Springs and
Reaves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and east central Alabama.

LAT...LON 3388 8538 3386 8542 3385 8595 3392 8604
      3411 8581 3411 8543
TIME...MOT...LOC 2228Z 250DEG 44KT 3394 8591 3394 8545

32/Davis
Special weather statement, May 3, 5:53 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
553 PM CDT Mon May 3 2021

ALZ041-043-032345-
Autauga AL-Elmore AL-
553 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN AUTAUGA AND WEST CENTRAL
ELMORE COUNTIES UNTIL 645 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm over
Booth, or near Prattville, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Prattville, Millbrook, Elmore, Coosada, Deatsville, Autaugaville,
Booth, Mulberry, Vida Junction, Jordan Lake, Holtville, Wetumpka
Municipal Airport and Speigner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and east central Alabama.

LAT...LON 3240 8675 3253 8682 3271 8634 3251 8623
TIME...MOT...LOC 2253Z 246DEG 18KT 3251 8655

32/Davis
Special weather statement, May 3, 5:58 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
558 PM CDT Mon May 3 2021

ALZ037-038-032345-
Tallapoosa AL-Chambers AL-
558 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLAPOOSA AND
SOUTHWESTERN CHAMBERS COUNTIES UNTIL 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dadeville, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alexander City, Dadeville, Camp Hill, Jacksons' Gap, Waverly, Eastern
Lake Martin, Northern Lake Martin, Sturkie, Wind Creek State Park,
Ridge Grove, Still Waters Resort, West Chambers, Southern Lake
Martin, Susannah Crossing, Maxwell Gunter Recreation Area and Dare
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Alabama.

LAT...LON 3274 8546 3274 8588 3275 8588 3275 8594
      3289 8595 3292 8547
TIME...MOT...LOC 2258Z 270DEG 19KT 3282 8573

32/Davis
Special weather statement, May 3, 6:20 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
620 PM CDT Mon May 3 2021

ALZ047-032345-
Lee AL-
620 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE COUNTY UNTIL 645
PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waverly, or near Camp Hill, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Auburn, Opelika, Waverly and Roxana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Alabama.

LAT...LON 3260 8546 3264 8570 3270 8570 3270 8568
      3271 8568 3271 8561 3273 8561 3273 8558
      3274 8557 3273 8557 3273 8542
TIME...MOT...LOC 2320Z 288DEG 21KT 3272 8562

32/Davis
Special weather statement, May 3, 6:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
644 PM CDT Mon May 3 2021

ALZ037-043-045-040015-
Tallapoosa AL-Macon AL-Elmore AL-
644 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELMORE...NORTH CENTRAL
MACON AND SOUTHEASTERN TALLAPOOSA COUNTIES UNTIL 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Liberty City to near
Wetumpka. Movement was east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuskegee, Wetumpka, Tallassee, Notasulga, Eclectic, Martin Dam,
Santuck, Liberty City, Reeves Airport, Tallapoosa City, Southern Lake
Martin, Dexter, Still Waters Resort, Western Lake Martin, Claud,
Yates Dam, Blue Creek Marina, Ware, Reeltown and Yates Reservoir.

LAT...LON 3273 8561 3271 8561 3271 8568 3270 8568
      3270 8570 3258 8570 3258 8566 3257 8566
      3255 8563 3243 8608 3262 8623 3275 8594
      3274 8560 3273 8559
TIME...MOT...LOC 2343Z 284DEG 18KT 3267 8570 3255 8611

75 Linhares

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:39 AM CDTSpecial Weather StatementBMXTalladega36 min
May 3, 7:41 AM CDTSpecial Weather StatementBMXCleburne19 min
May 3, 8:18 AM CDTSpecial Weather StatementBMXCleburne27 min
May 3, 12:13 PM CDTSpecial Weather StatementBMXBullock32 min
May 3, 12:27 PM CDTSpecial Weather StatementBMXBarbour33 min
May 3, 12:45 PM CDTSpecial Weather StatementBMXRussell45 min
May 3, 1:41 PM CDTSpecial Weather StatementBMXLamar49 min
May 3, 2:24 PM CDTSevere Thunderstorm WarningBMXPickens66 min
May 3, 2:25 PM CDTSpecial Weather StatementBMXChilton35 min
May 3, 3:00 PM CDTSpecial Weather StatementBMXChilton, Coosa45 min
May 3, 3:30 PM CDTSpecial Weather StatementBMXPickens30 min
May 3, 3:46 PM CDTSpecial Weather StatementBMXTalladega44 min
May 3, 3:48 PM CDTSpecial Weather StatementBMXBibb42 min
May 3, 3:53 PM CDTSpecial Weather StatementBMXHale52 min
May 3, 4:21 PM CDTSpecial Weather StatementBMXLee39 min
May 3, 4:25 PM CDTSpecial Weather StatementBMXCalhoun50 min
May 3, 4:31 PM CDTSpecial Weather StatementBMXBibb, Coosa44 min
May 3, 4:49 PM CDTSpecial Weather StatementBMXCalhoun41 min
May 3, 5:12 PM CDTSpecial Weather StatementBMXCoosa, Tallapoosa48 min
May 3, 5:29 PM CDTSpecial Weather StatementBMXCherokee31 min
May 3, 5:53 PM CDTSpecial Weather StatementBMXAutauga52 min
May 3, 5:58 PM CDTSpecial Weather StatementBMXTallapoosa47 min
May 3, 6:20 PM CDTSpecial Weather StatementBMXLee25 min
May 3, 6:26 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery49 min
May 3, 6:34 PM CDTSevere Thunderstorm WarningBMXChambers, Lee41 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.